Abciximab, a platelet glycoprotein IIb/IIIa receptor blocker, has significant and well established clinical benefits both short tem and long term, during high risk percutaneous coronary intervention. These benefits are probably due to the antithrombotic effects of abciximab; however, there is an increased risk of hemorrhage associated with its use. Diffuse alveolar hemorrhage is a rare but potentially fatal complication. We report a case of serious pulmonary hemorrhage after the use of abciximab therapy and the possible therapeutic role of iced saline lavages in controlling the bleed.
We present a 78 year old male patient with a history of coronary artery disease status post coronary artery bypass grafting in the past, who presents with unstable angina. The patient was subsequently started on aspirin, plavix, standard dose heparin and nitroglycerine. The patient was then transferred to the coronary catheterization lab for percutaneous coronary angioplasty. During the procedure, and after administration of 9.8 mg of Reopro (Abciximab), the patient complained of shortness of breath. He was then put a 100% non-rebreather mask with an arterial blood gas measurement showing the following: pH –7.28, PCO2 –50mmHg and PO2 –45mmHg. The patient suddenly started to cough up pink frothy secretions and was subsequently intubated in an atraumatic manner by the anesthetic team approximately 15 minutes after the administration of Reopro. Post intubation the patient was noted to have profuse bloody tracheal secretions and a bronchoscopy was performed. Bronchoscopic evaluation using an Olympus T200 scope showed diffuse and profuse bleeding from all broncho-pulmonary segments. Iced saline lavage was then performed using a tamponade technique whereby the iced saline was allowed to stay within the broncho-pulmonary segments for a few seconds. This was followed by an immediate cessation of bleeding from the lavaged segments. The patient required vasopressor agents to maintain hemodynamic stability and was transferred to the coronary care unit. Further endo-tracheal suctioning revealed only minimal bloody secretions. The hemoglobin decreased from 11.4g/dL to 9.7g/dL. The patient received two units of packed red blood cells and platelet transfusion. Follow up bronchoscopy in 24 hours showed no further bleeding.
Dyspnea after PCI have causes.These include pain, pulmonary edema, transient aspiration, diffuse alveolar hemorrhage, or a combination of these. Identifying the etiology of dyspnea is imperative as the appreciation of early alveolar hemorrhage and the consequent discontinuation of anticoagulation may be life saving. Transient hypoxemia and new radiological infiltrates even in the absence of hemoptysis in a patient in the immediate post per cutaneous coronary intervention period should entertain the diagnosis of alveolar hemorrhage. An increased risk for this complication is seen in older patients, female sex, lower weight and a complicated or prolonged PCI. Bronchoscopy may help in the early diagnosis of this condition and may have both a diagnostic and therapeutic role.
Percutaneous coronary revascularization is being performed in increasing numbers. Each year about one million procedures are performed worldwide. Diffuse alveolar hemorrhage is a rare but potentially life threatening complication that is associated with its use. Iced saline lavage maybe an important therapeutic option or a bridge to adequate oxygenation until other interventions can be undertaken.
S. Amanullah, None.